Look-alike, sound-alike drug errors are easily preventable with the proper intervention.
High-alert medications (www.ismp.org/communityRx/tools/ambulatoryhighalert.asp) carry a significant risk of causing serious injury or death to patients when they are used in error. Although mistakes may or may not be more common with these drugs, the consequences of an error are clearly more devastating to patients. Below are 2 wrong-drug errors recently reported to the ISMP Medication Errors Reporting Program (ISMP MERP).
A patient received Videx (didanosine), a nucleoside reverse transcriptase inhibitor used to treat HIV, instead of Bidex (guaifenesin), an expectorant. The prescriber’s nurse telephoned in a prescription for “Bidex 400 mg po q 4 hours prn,” but it was transcribed by the pharmacist as “Videx 400 mg po q 4 hours prn.” The error was not caught until 13 days later, when the insurer’s infectious disease clinical pharmacist reviewed a report listing all patients recently started on HIV medications.
Both didanosine and guaifenesin are available in 200- and 400-mg dosage strengths; however, the dosing regimens for these drugs are different. Also, didanosine should never be used on an as-needed basis or without concomitant use of at least 2 other antiretroviral agents. The patient did not experience any adverse outcomes, but an HIV patient who is controlled on didanosine could develop drug resistance if guaifenesin is dispensed in error.
A patient brought a prescription for the diuretic metolazone 2.5 mg daily to her community pharmacy. The way the prescriber had written the drug name, it looked like methotrexate, an antimetabolite. This led the pharmacy technician to enter methotrexate 2.5 mg daily. During the Drug Utilization Review (DUR) step, the computer system displayed an alert message to double-check the drug name and an icon offering more information about methotrexate dosing. These alerts were overlooked by the pharmacist, who approved the prescription to move on to the production phase of the dispensing process.
The error was caught by a second pharmacist who performed final product verification. She noticed the directions for oncedaily administration of methotrexate, which was not typical for this drug. She retrieved the hard copy of the prescription and discovered that the prescription was actually for metolazone. If the error had not been caught, the patient could have suffered serious adverse effects (ie, mucositis, myelosuppression, hepatotoxicity, and even death) due to the daily administration of methotrexate.
Safe Practice Recommendations
Consider the following recommendations to help prevent these errors:
• Include both brand and generic names, along with indication, when prescribing look- or sound-alike drug names.
• Spell out drug names that have been confused when accepting telephone orders. Require staff to write down the prescription and then perform a read back (and spell back for drugs that are known to cause confusion) of the complete prescription for verification.
• Assign time to provide counseling to patients and/or caregivers, especially for new prescriptions.
• The pharmacist who intercepted the methotrexate error made 2 recommendations that can help catch wrong-drug errors involving highalert medications:
o With all high-alert medications, even if a DUR verification was previously completed, review the prescription’s directions and strength as well as confirm that it is for the right patient before placing it in the bag for pickup.
o Some pharmacy computer systems allow a pharmacist to put a “register hold” on prescriptions so that when the patient picks up the medication they are flagged to speak to a pharmacist. Require an automatic hold to be placed on all high-alert medications so that mandatory counseling occurs, increasing the chance that errors can be discovered. PT
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/ Ambulatory Care Edition